Even as they are beginning therapy with antiepileptic drugs (AEDs), many patients ask how long it will be necessary to continue the treatment. This question is difficult to answer.
Most, but not all, children and adults who are seizure-free for 2 years while taking AEDs will remain so if they stop taking their medications. It is impossible to prospectively identify which patients will remain free from seizures after their AEDs are discontinued, however.
The decision whether to taper AEDs must be made on an individual basis, with consideration given to the uncertainty of the risk of seizure recurrence and the potential risk of continuing AEDs.
The principal risk of discontinuing AED therapy is recurrent seizures. This risk generally poses less of a problem for children than for adults, who may be employed and dependent on driving.
The following factors imply an increased risk for seizure recurrence:
The benefits of medication withdrawal include:
When AEDs are withdrawn, special caution is warranted. The medication should be tapered, usually over weeks to months, rather than stopped abruptly. Abrupt discontinuation of any AED may increase the risk of seizures and status epilepticus. CNS depressants such as phenobarbital and the benzodiazepines especially may require months of very gradual withdrawal to minimize the risk of withdrawal seizures.
Reviewed and revised December 2003 by Steven C. Schachter, MD, Harvard Medical School
© 2014 Epilepsy.com. All rights reserved.